NURS 6521: Advanced Pharmacology Main Question Post Case Scenario L.H is a Caucasian 75-year-old female patient that recently had a right total knee replacement; the patient lives alone and elected to enter a rehabilitation facility postoperatively for physical therapy during the recovery phase. The patient completed all the required testing prior to the surgery, and the surgery went as planned. L.H. has a past medical history of hypertension, hypothyroidism, type 2 diabetes mellitus, hyperlipidemia, and mild heart failure with an ejection fraction of 40 %. The patient has a medication allergy to Penicillin which causes a rash and hives. During the L.H.’s stay in the rehab facility, the patient developed fever, pain, tenderness, warmth, and swelling at the incision site. The patient was brought to the hospital for further evaluation; the patient was diagnosed with a surgical site infection and was admitted for treatment. Once admitted to the hospital the patient was brought to the anesthesia holding area to be prepped for an incision and drainage; a wound culture of the knee was obtained in the intraoperative phase. A prophylactic dose of Vancomycin 1gram was ordered to be given intraoperatively after a culture was obtained. The culture was positive for methicillin-resistance Staphylococcus aureus (MRSA) and infectious disease was consulted for treatment. Intravenous Vancomycin was ordered to treat the infection and trough levels were to be followed by pharmacy. Despite all the proper protocols for dosing being followed, the patient still developed renal failure requiring hemodialysis.
Pharmacokinetics of Vancomycin The term pharmacokinetics refers to “how the drug is absorbed, distributed, and eliminated from the body”; pharmacokinetics can also be described as “what the body does to the drug” (Arcangelo, Peterson, Wilbur, & Reinhold, 2017, p. 17).
You've reached the end of your free preview.
Want to read all 5 pages?
- Fall '13
- Nephrology, Chronic kidney disease, Vancomycin